Ive been on a 4 month journey of trying to taper off Paxil due to weight gain over a period of 10+ years. I had been on 40 mg for anxiety/panic attacks with overall good effect other than continuous weight gain each year (30 lbs over 10 years) despite rigorous exercise & diet. Weight had never been an issue for me before this.
When I expressed this weight gain concern to my new provider, a nurse practitioner, she suggested adding Bupropion while tapering Paxil. I began this process in June, adding 75 mg Bupropion for a couple of weeks. A couple of weeks later I increased Bupropion to 75 mg 2x/day for a week then switched to one Bupropion SR 150mg/day. A few weeks later I tapered Paxil to 20 mg and a few weeks after that down to 10 mg of Paxil while keeping Bupropion SR at 150. I had felt great during these adjustments from June through August, even having more energy than I had in a while! At the beginning of September I tapered Paxil to 5mg thinking it would be no big deal as all other tapers had gone easily. Unfortunately it triggered some intense anxiety I hadn’t had in years, as well as feelings of sadness I had never experienced. My nurse practitioner suggested increasing Paxil back to 10mg, and increasing Bupropion SR to 200mg at this time. I felt better after a few days, but then developed severe neck spasms for which I needed a couple of days of muscle relaxers. Not sure if the spasms were a side effect of the Bupropion increase or not? Once The spasms resolved, the anxiety/sadness started back again. I’ve been taking alrazolam a few times a week to help get through these anxious times. It helps a little, and I will have a couple of good days but then the anxiety returns.
I’m so frustrated. I met with my nurse practitioner last week who suggested going back down to 150 Bupropion SR and keeping Paxil at 10 since that seemed to be a good balance for me before. I’ve only had one decreased dose of 150 Bupropion, but I’ve had increased anxiety today. I’m not sure where to go with this. Am I too high, too low, on wrong medication? It all seems to be trial & error, but I’m tired of feeling lousy. The only positive benefit is I’ve lost 12 pounds since June til now (Mid October) without really changing any of my diet or exercise.
Anyone out there been through a similar situation or have some insight to figuring out the right balance for me?
I’d greatly appreciated!